Alert archive / Kansas / Special Weather Statements in 2017

Special Weather Statement, NWS Topeka, KS

February 28, 2017Anderson County, Kansas

NWS Topeka, KS issued this special weather statement at Feb 28, 2017, 9:21 PM CST for Anderson County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2017, 9:21 PM CST (03:21 UTC)
Expired
Feb 28, 2017, 9:45 PM CST
In force
24 min
Issued by
NWS Topeka, KS

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 106 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2351 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS83 KTOP 010321
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
921 PM CST TUE FEB 28 2017
 
KSZ058-059-010345-
Coffey-Anderson-
921 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES UNTIL 945 PM CST...

At 921 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Colony, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Le Roy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3839 9512 3839 9507 3804 9508 3804 9586
TIME...MOT...LOC 0321Z 240DEG 49KT 3813 9542 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Feb 28, 5:52 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Feb 28, 5:52 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
552 PM CST Tue Feb 28 2017

...Update to aviation forecast discussion...

.SHORT TERM...(This evening and Tonight)
Issued at 340 PM CST Tue Feb 28 2017

A somewhat active evening and overnight period is in store for
the area with the potential for both strong/severe thunderstorms
in east central Kansas and a rain/snow mixture over northeast
Kansas tonight.

Starting off with the severe threat: Afternoon water vapor
imagery depicts a broad shortwave trough axis centered over the
High Plains with a 140 kt jet streak wrapping northeast along east
flank of the trough. At the surface, a pre-frontal trough could
be found stretching from Seneca to McPherson with the main cold
front just beginning to enter the NW CWA. Short-term models have
been struggling to resolve the evolution of the warm-sector
surface dewpoint field in NE Kansas, with the mid to high clouds
deck helping to dampen the magnitude of the afternoon mixing.
However, as of 20Z, dewpoints in the SE CWA had fallen into the
40s with mid to upper 30s not far to the north and west.

The window of opportunity for any strong to marginally severe
weather will be from approximately 00-04Z across the far
southeastern CWA. This threat will be tied to the the magnitude of
the return moisture flow streaming out of Oklahoma, which will
help to moisten the BL and enable the realization of steepening
mid-level lapse rates. Any convection that does manage to develop
in the far southeastern CWA should be close to surface-based with
SBCAPE values expected to be between 1500-2500 J/kg and effective
shear values of 40-60 kts. 0-1km SRH values will be between
150-250 m2/s2, thus the threat of an isolated tornado is non-zero.
The threat of convection further north/west of Franklin and
Anderson counties decreases quickly and will likely be elevated in
nature. Storm motions will be to the east/northeast at 40-50 kts
and quickly track out of the CWA. Large hail and localized
damaging winds will be the biggest threat.

Increasing 925-700mb frontogenetical forcing behind the surface
trough will lead to the development of a narrow band of
precipitation that will push across the CWA between 00-09Z. The
NAM has remained a stalwart proponent of a narrow, intense, but
short- lived band of snow with this forcing with amounts of 1-3
inches. However, the low-level thermodynamic profiles in the vast
majority of the short-range CAM soundings do not contain near-
surface wet bulbs that support snow accretion and even the 18Z NAM
has backed off considerably with snow amounts. Have continued the
going forecast of a rain/snow mixture with minimal snow amounts.

.LONG TERM...(Wednesday through Tuesday)
Issued at 340 PM CST Tue Feb 28 2017

Skies should be rapidly clearing Wednesday morning with dry and
subsiding air moving in behind the upper trough. Strong cold air
advection from the overnight keeps highs in the lower 50s. Weak warm
air advection takes place late Wednesday night into early Thursday
as a weak upper wave rotates around an upper low in south central
Canada. Winds will again be gusty from the northwest with some high
cloud particularly in northern areas, but highs should still be a
few degrees warmer for most locations.

Southerly winds dominate the Friday through Sunday periods with lee
troughing organizing ahead of a large-scale trough moving into the
Pacific Northwest and Northern Plains. This brings steadily warming
conditions, with the most uncertainty through these periods
currently being on Friday as the main warm front passes. Have kept
temps close to going values for the weekend but could see even
warmer values depending on mixing depths. As previously mentioned,
low-level moisture also increases with time, but capping aloft along
with little forcing for ascent keeps precip chances very low.

Models showing a decent spread in the timing of this trough moving
east across the Northern Plains, but a modified cold front should
pass in the Sunday night to Monday night time frame, with at least a
small chance for precip in southeastern areas Monday afternoon.
Modified continental air coming behind this system should still keep
temps above normal for Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 536 PM CST Tue Feb 28 2017

Kept conditions VFR initially with wind shift, with MVFR cigs
coming in around midnight as the chance for rain or snow
approaches terminals. MHK more likely to see measurable precip
and will keep light prevailing precip, with vicinity at TOP/FOE.
ALl clears quickly before sunrise with breezy NW winds for
Wednesday.

&&

.FIRE WEATHER...
Issued at 340 PM CST Tue Feb 28 2017

Elevated fire danger conditions seem likely for the next few days.
For Wednesday and Thursday, northwest winds keep RH values on the
low side with incoming air still on the modified/warm side for early
March. Mixing depths will be fairly deep, and have kept dewpoint
values on the low side of guidance. South winds return for Friday
with moisture values slowly increasing into the weekend. By Sunday,
dewpoints should rise enough to keep minimum RH values above 30%,
but most previous days bring values in the lower 20s to lower 30s.
Winds speeds for these periods look to be the most likely element to
keep Extreme/Red Flag values in check, but could see Very High
Rangeland Fire Danger for much of the area for Wednesday through
Saturday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Skow
LONG TERM...65
AVIATION...67
FIRE WEATHER...65
Hazardous weather outlook, Feb 28, 3:36 PM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
336 PM CST Tue Feb 28 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-012145-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
336 PM CST Tue Feb 28 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible across east central Kansas late this
afternoon and this evening. There is the potential for an
isolated severe storm with large hail and damaging winds. Storm
development could happen between 6 and 8 PM east of an Emporia to
Lawrence line. If storms form, they could impact the area until
10 PM. Storms would also move to the east at nearly 50 MPH.

The Rangeland Fire Danger index will be in the Very High category
this afternoon for much of east central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Very high fire danger is likely for at least portions of the area
from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Feb 28, 9:21 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
921 PM CST TUE FEB 28 2017

KSZ058-059-010345-
Coffey-Anderson-
921 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES UNTIL 945 PM CST...

At 921 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Colony, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3839 9512 3839 9507 3804 9508 3804 9586
TIME...MOT...LOC 0321Z 240DEG 49KT 3813 9542

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 11:04 AM CSTRed Flag WarningTOPClay, Cloud, Dickinson, Geary, Lyon, Morris and 2 more7 hr

Nearby

Special Weather Statements in Kansas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.